Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 165, NWS Flagstaff, AZ

September 1, 2018Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2018, 10:18 AM MST for Apache County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2018, 10:18 AM MST (17:18 UTC)
Expired
Sep 1, 2018, 10:43 AM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:13 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 1, 9:13 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
913 AM MST Sat Sep 1 2018

.SYNOPSIS...Showers and thunderstorms possible through the
afternoon. A few could be strong for areas in the northeast.
Thunderstorm chances continue into the weekend mainly for areas
along and northeast of the Mogollon Rim. Less activity is expected
from Tuesday onward drying out by the end of the week. Expect
cool mornings and near normal high temperatures through the
period.

&&

.DISCUSSION...A line of showers and thunderstorms extended from
near the Grand Canyon southeastward across the Little Colorado
River Valley including location such as Winslow, Holbrook and St.
Johns during the mid morning hours. The same line will slowly push
northward through the day eventually impacting most of the Navajo
and Hopi Nations. A few storm will become strong today but the
main influence will be widespread measurable rainfall with
embedded downpours. The forecast is generally in good shape with
just a few updates to cloud cover and precipitation chances based
on current observations.

Water vapor imagery this morning shows a trough axis extending
from southeastern California into the Great Basin. Expect this
feature to move in across northern Arizona and remain in place
through the beginning of next week bringing shower and
thunderstorm chances each day through Thursday with cooler near
normal temperatures. A few showers and thunderstorms have formed
across Gila County and portions of Tuscon's area as embedded
disturbances in the main long wave pattern moved over this area
this evening. These will continue to move northeast through the
morning over southern Navajo and Apache county. The HRRR suggests
some development could spread west through the morning as far as
Flagstaff by daylight.

The main story for today will be afternoon thunderstorm chances
across areas north and east of the Mogollon Rim. Hi-res guidance
suggests that early morning showers and thunderstorms will
continue on through this area through the morning. By midday,
another round of showers and thunderstorms could develop just
north of the Mogollon Rim and head northeast across portions of
western Coconino County and northern Apache and Navajo Counties.
Sounding profiles for this area in the late afternoon suggest a
few of these storms could become very strong with a broad area of
20 to 30 kt shear and ample instability. The true test will be how
the atmosphere recovers after any morning convection moves
through. Areas that remain sunny and dry will stand a greater
chance for strong thunderstorms this afternoon. Stay tuned and
have a way to receive warnings if you will be in these areas
today.

For Sunday and Monday, expect showers and thunderstorm chances to
remain mostly along the high terrain of the Mogollon Rim, Chuska
Mountains, and Kaibab Plateau. Elsewhere, there remains a chance
for a few isolated showers and thunderstorms each afternoon. By
the midweek, things begin to dry out with only a slight chance for
storms over the White Mountains remains for Thursday and Friday
as the trough weakens and high pressure begins to build back in
across the southwest.

&&

.AVIATION...For the 18Z package...Look for scattered showers and
thunderstorm northeast of a KGCN-KFLG-KINW-KSOW line today and
overnight. Along and south of this line isolated activity. A few
storms today will contain large hail and torrential rain. Away from
storms generally scattered sky conditions with southwesterly winds 5-
20 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect areas of showers and thunderstorms over
eastern and northern portions of the district today, driest over
western Yavapai and Coconino counties. Southwest winds will range
from 15 to 25 mph most places. Cooler conditions and less wind is
expected on Sunday, with a chance of showers and thundertorms
continuing, mainly over central, southern and eastern zones.

Monday through Wednesday...Scattered showers and thunderstorms will
continue Monday and Tuesday, with a downward trend by Wednesday.
Temperatures will range from around normal to just below normal,
with generally light west through southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/ET
AVIATION...McCollum/Peterson
FIRE WETHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 1, 7:39 AM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
739 AM MST SAT SEP 1 2018

AZZ013-014-040-011515-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
739 AM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
815 AM MST...

At 738 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Holbrook to 7 miles south of Woodruff to 7
miles west of Concho. Movement was east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Holbrook, St. Johns, Hunt, Sun Valley, Woodruff, Concho, Petrified
Forest National Park, Petrified Forest N.P. Visitors Center and
Petrified Forest N.P. Headquarters.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3511 10974 3467 10957 3442 10925 3438 10981
      3467 11016 3501 11032
TIME...MOT...LOC 1438Z 269DEG 23KT 3491 11014 3467 11004 3451 10973

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:49 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai26 min
Sep 1, 7:39 AM MSTSpecial Weather StatementFGZ36 min
Sep 1, 7:53 AM MSTSevere Thunderstorm WarningFGZCoconino, Navajo37 min
Sep 1, 9:29 AM MSTAreal Flood AdvisoryFGZNavajo3 hr
Sep 1, 1:59 PM MSTSpecial Weather StatementFGZCoconino46 min
Sep 1, 2:30 PM MSTSevere Thunderstorm WarningFGZNavajo45 min
Sep 1, 2:51 PM MSTTornado WarningFGZNavajo24 min
Sep 1, 3:09 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Sep 1, 3:15 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo45 min
Sep 1, 3:24 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Sep 1, 3:57 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo48 min
Sep 1, 4:47 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.